Alert archive / Alabama / Frost Advisories in 2019

Frost Advisory 2, NWS Birmingham, AL

November 2, 201928 counties in Alabama

NWS Birmingham, AL issued this frost advisory at Nov 2, 2019, 1:22 PM CDT for 28 counties in Alabama. It took effect at Nov 3, 2019, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 2, 2019, 1:22 PM CDT (18:22 UTC)
In effect from
Nov 3, 2019, 1:00 AM CDT
Expired
Nov 3, 2019, 8:00 AM CST
In force
8 hr
Issued by
NWS Birmingham, AL
All 28 counties

Bibb County, AL, Blount County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Marengo County, AL, Marion County, AL, Perry County, AL, Pickens County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 21 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.4 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2095 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WWUS74 KBMX 021822
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
122 PM CDT Sat Nov 2 2019

ALZ011>015-017>021-024>029-031400-
/O.UPG.KBMX.FZ.A.0002.191103T0600Z-191103T1400Z/
/O.NEW.KBMX.FR.Y.0002.191103T0600Z-191103T1400Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Jefferson-Shelby-St. Clair-Talladega-Clay-
Randolph-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, 
Pell City, Moody, Talladega, Sylacauga, Ashland, and Roanoke
122 PM CDT Sat Nov 2 2019

...FROST ADVISORY IN EFFECT FROM 1 AM CDT TO 8 AM CST SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of central, east central, northeast, 
  northwest and west central Alabama.

* WHEN...From 1 AM CDT to 8 AM CST Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

ALZ022-023-030>039-031400-
/O.NEW.KBMX.FR.Y.0002.191103T0600Z-191103T1400Z/
Pickens-Tuscaloosa-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-
Tallapoosa-Chambers-Marengo-
Including the cities of Carrollton, Tuscaloosa, Livingston, 
Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, 
Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, 
Demopolis, and Linden
122 PM CDT Sat Nov 2 2019

...FROST ADVISORY IN EFFECT FROM 1 AM CDT TO 8 AM CST SUNDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Portions of central, east central and west central 
  Alabama.

* WHEN...From 1 AM CDT to 8 AM CST Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at Nov 2, 1:09 PM CDT, 13 minutes earlier.

Area forecast discussion, Nov 2, 1:09 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
109 PM CDT Sat Nov 2 2019

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1124 AM CDT Sat Nov 02 2019/

Based on temperature trends, will nudge highs up a couple degrees
across the board this afternoon. No other major changes made to
the ongoing forecast.

Will then need to look at updated low temperature forecasts for
tonight, and will probably need to transition the freeze watch to
a warning before to long.

/61/

Previous short-term discussion:
/Updated at 0333 AM CDT Sat Nov 02 2019/

Through Tonight.

A reinforcing cold front will come through during the afternoon.
Winds will pick up as the front moves through, but that is really
it. There is no moisture to work with so the front will move
through dry, and even perhaps cloudless. High pressure will build
in behind the front and we will need to watch for sub-freezing
temperatures again tonight. Look for low 30s north to upper 30s
south. There may be just enough wind to limit the frost potential
across the south. With still some uncertainty on how far south the
freezing temperatures will make it in 24 hours, opted for a
freeze watch for now.

16

.LONG TERM...
/Updated at 0333 AM CDT Sat Nov 02 2019/

Sunday through Friday.

High pressure will remain in place across the southeastern CONUS
on Sunday with a large upper-level trough encompassing most of
the U.S. and Canada east of the Rockies. Temperatures will start
out in the 30s, but sunny skies and a very dry airmass will favor
temperatures recovering into the upper 50s and lower 60s for
Sunday afternoon. The surface ridge axis extending westward from
the Carolinas will promote light winds and radiational cooling
Sunday night with mid 30s to lower 40s for lows on Monday morning.
Patchy frost is expected across our northern counties and
typically colder locations of East-Central Alabama.

A warming and slow moistening trend is expected for Monday through
Wednesday night with persistent west-southwest flow at the base of
the large-scale trough anchored to our north. Due to the absence
of discernible focus or lifting mechanisms, rain has been kept out
of the forecast for this period.

The next significant weather system may begin to affect the region
on Thursday as a southern stream shortwave ejects in conjunction
with a northern stream wave moving across the northern CONUS. This
could result in rain becoming widespread Thursday afternoon into
Thursday night. Due to model timing discrepancies and confidence
in the amount of lift, rain chances will be held in the 30-40
percent range for now. With a 1040+ mb high pressure surging
southward across the Plains, a strong cold frontal passage should
bring dry conditions and a sharp drop in temperatures for Friday
into Friday night.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

VFR conditions forecast across all sites through the next 24
hours. There could be some river/valley fog again tonight, like
last night. But I doubt that will have any impact on any of the
central Alabama terminals. Will just need to watch ANB and ASN.
Otherwise, clear skies with winds becoming light around sunset.

/61/

&&

.FIRE WEATHER...

High pressure will keep conditions dry across central Alabama for
at least several more days.

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Freeze Watch from 1 AM CDT Sunday through Sunday morning for the
following counties: Blount...Calhoun...Cherokee...Clay...
Cleburne...Etowah...Fayette...Jefferson...Lamar...Marion...
Randolph...Shelby...St. Clair...Talladega...Walker...Winston.

&&
Hazardous weather outlook, Nov 2, 3:41 AM CDT, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
341 AM CDT Sat Nov 2 2019

ALZ011>015-017>050-031145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
341 AM CDT Sat Nov 2 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Temperatures are expected to drop to near or just below freezing for
the northern areas of Central Alabama overnight into Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 3:03 AM CDTFreeze WatchBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 10 more10 hr

Nearby

Frost Advisories in Alabama, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.